Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 102, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2020, 4:24 PM CDT for Lake County, Moody County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2020, 4:24 PM CDT (21:24 UTC)
- Expired
- Jul 5, 2020, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lake County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 54 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -469 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
262
WUUS53 KFSD 052124
SVRFSD
SDC079-101-052200-
/O.NEW.KFSD.SV.W.0102.200705T2124Z-200705T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
424 PM CDT Sun Jul 5 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Moody County in east central South Dakota...
East central Lake County in east central South Dakota...
* Until 500 PM CDT.
* At 424 PM CDT, a severe thunderstorm was located 7 miles northeast
of Wentworth, or 11 miles northeast of Madison, moving east at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Moody and east central Lake Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4399 9669 4404 9697 4414 9697 4420 9668
TIME...MOT...LOC 2124Z 270DEG 14KT 4409 9690
HAIL...1.00IN
WIND...60MPH
$$
VandenBoogart3 follow-up statements
665
WWUS53 KFSD 052139
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
439 PM CDT Sun Jul 5 2020
SDC079-101-052200-
/O.CON.KFSD.SV.W.0102.000000T0000Z-200705T2200Z/
Moody SD-Lake SD-
439 PM CDT Sun Jul 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN MOODY AND EAST CENTRAL LAKE COUNTIES...
At 439 PM CDT, a severe thunderstorm was located near Colman, or 13
miles east of Madison, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Moody and east central Lake Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4404 9695 4411 9695 4413 9674 4400 9674
TIME...MOT...LOC 2139Z 284DEG 10KT 4407 9686
HAIL...1.00IN
WIND...60MPH
$$
VandenBoogart342
WWUS53 KFSD 052150
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
450 PM CDT Sun Jul 5 2020
SDC079-052200-
/O.CAN.KFSD.SV.W.0102.000000T0000Z-200705T2200Z/
Lake SD-
450 PM CDT Sun Jul 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAKE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4413 9674 4400 9674 4403 9689 4412 9689
TIME...MOT...LOC 2150Z 284DEG 10KT 4406 9682
$$
SDC101-052200-
/O.CON.KFSD.SV.W.0102.000000T0000Z-200705T2200Z/
Moody SD-
450 PM CDT Sun Jul 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN MOODY COUNTY...
At 450 PM CDT, a severe thunderstorm was located near Colman, or 14
miles east of Madison, moving east at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Moody County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4413 9674 4400 9674 4403 9689 4412 9689
TIME...MOT...LOC 2150Z 284DEG 10KT 4406 9682
HAIL...<.75IN
WIND...60MPH
$$
VandenBoogart846
WWUS53 KFSD 052155
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
455 PM CDT Sun Jul 5 2020
SDC101-052205-
/O.EXP.KFSD.SV.W.0102.000000T0000Z-200705T2200Z/
Moody SD-
455 PM CDT Sun Jul 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOODY COUNTY WILL
EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4413 9674 4400 9674 4403 9689 4412 9689
TIME...MOT...LOC 2155Z 270DEG 14KT 4406 9680
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:45 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 5, 2:45 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 245 PM CDT Sun Jul 5 2020 .SHORT TERM...(This Evening through Monday) Issued at 245 PM CDT Sun Jul 5 2020 A somewhat active upper level jet will keep occasional chances for showers and thunderstorms in the area for the next few days. An upper level wave was wrapping northward across western ND earlier this afternoon and was helping spark a few thunderstorms in northwest and north central SD. This activity should largely stay to the northwest of south central and southeast SD through the early evening, but highway 14 will see a scattered showers and thunderstorm before then. A few of these storms will be borderline severe, but as they move towards southwest MN the environment is less supportive. An increasing upper level jet max in southern Idaho will shift east into the Dakotas tonight and should increase coverage of any ongoing activity to the north. With increasing westerly flow aloft some of the storms may track more eastward and into southeast SD and southwest MN. Isolated severe storms will be possible tonight with about 2000 J/kg CAPE and elevated shear running about 20 to 25 knots. Suspect that the activity will remain as mostly a disorganized cluster but if shear is a little stronger than expected it could potentially become a bit more linear, but nothing higher end expected. Wind and heavy rainfall should be the main threats with fairly dry air in the lower levels and freezing levels around 13000 feet AGL. Monday a messy day and not an easy call on severe chances. The wave that will bring the overnight thunderstorms to areas especially north of here will be slowly moving through with a boundary sagging south. Suspect that we will see off an on showers and thunderstorms but if we can get a window with diminished activity and a little more sunshine then soundings do hint at a severe weather threat with CAPE values about 2500-3000 J/KG and deep shear about 20 to 25 knots. Not much turning or speed shear in the low levels however so organized wind and tornado threat pretty low. .LONG TERM...(Monday Night through Sunday) Issued at 245 PM CDT Sun Jul 5 2020 Shortwave ridging builds into the area late Monday night through Tuesday afternoon and will likely limit an thunderstorm chances during that time. A fairly strong wave does move into north central SD Tuesday night and could bring some strong storms to areas north of Interstate 90. Looks a bit capped right now so would need something to develop west and build into the area barring any excessive heating out that could break the cap in the afternoon. Wednesday and especially Wednesday night appears to be the next best chance for showers and thunderstorms. A stronger wave is expected to develop near the Canadian border and swing a bit stronger trough axis through the area. Shear values are potentially better on Wednesday depending upon where the boundary is by afternoon. Directional shear may be lacking but some stronger speed shear will be possible. CAPE values expected to be about 3000 J/KG but again this will be dependent on surface heating and boundary location. The active pattern continues into next weekend so right now not anticipating multiple dry and hot days in a row. But we will see highs roughly 85 to 95 each day and lows 65 to 75, so very warm and a little humid as well. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1154 AM CDT Sun Jul 5 2020 VFR through much of the period. There will be an increasing chance for thunderstorms with the better chances tonight and north of Interstate 90. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...08
Hazardous weather outlook, Jul 5, 4:01 PM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 401 PM CDT Sun Jul 5 2020 IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-098-NEZ013-014- SDZ062-066-067-069>071-062115- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Rock-Dixon-Dakota- Minnehaha-Turner-Lincoln-Yankton-Union- 401 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...This afternoon and tonight. Heat index values from the upper 80s to mid 90s will continue into the evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are also possible Monday afternoon into Monday evening. A few of the stronger storms may produce gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-097-SDZ038>040-050-052>061-063>065-068-062115- Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Charles Mix-Douglas-Hutchinson-Bon Homme- 401 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Heat index values from the upper 80s to mid 90s will continue into the evening. A few thunderstorms will continue along the Highway 14 corridor late this afternoon. Additional thunderstorms are possible later this evening. A couple strong to severe storms may produce winds to 65 mph and hail of one inch in diameter. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are also possible Monday afternoon into Monday evening. A few of the stronger storms may produce gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any reports of severe weather would be appreciated.
In the hours before
Local storm report, Jul 5, 2:03 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 9 W HITCHCOCK 44.62N 98.58W
07/05/2020 E1.00 INCH BEADLE SD PUBLIC
5 MINUTES OF QUARTER SIZED HAIL, 0.60 INCH
RAINFALL, AND WINDS ABOUT 30 MPH, BUT NO
DAMAGE.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:30 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 29 min |
| Jul 5, 1:05 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.